South Dakota, 2017

Blizzard in South Dakota, December 4, 2017

December 4, 2017 · NWS ABR · 26 events in 26 counties and zones

A surface low pressure area in central South Dakota in the early morning intensified as it moved east into Minnesota during the afternoon and evening. This system brought 1 to 4 inches of snowfall along with winds gusting to 50 to 60 mph causing blizzard conditions across all of the region for a short time period.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area in central South Dakota in the early morning intensified as it moved east into Minnesota during the afternoon and evening. This system brought 1 to 4 inches of snowfall along with winds gusting to 50 to 60 mph causing blizzard conditions across all of the region for a short time period. Before the snow and strong winds began, freezing drizzle brought slippery conditions to parts of the region. Many schools were closed for the day with travel significantly affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 4, 6:11 AM CST, 49 minutes earlier.

Area forecast discussion, Dec 4, 6:11 AM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
611 AM CST Mon Dec 4 2017

.UPDATE...
Issued at 611 AM CST Mon Dec 4 2017

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Tuesday Night)
Issued at 401 AM CST Mon Dec 4 2017

Not much overall change to the progression of the system today, with
a 994mb low forming around Sioux City and continuing to deepen into
the 980s over the western lake region, and eventually bottoming out
in the 970s over southern Canada. This guarantees extremely strong
winds across the region today, with peak winds in BUFKIT still in
the 50kt range. Did not make many overall adjustments to that aspect
of the forecast. We are also going to follow ECAM temperatures
today. Currently they vary between 20s where the clouds have failed
to generate, to low 40s in the Watertown area, but as the winds
increase and we get mixing/cold advection, they should stall in the
low 30s (generally below freezing). That means that as light returns
move across the area this morning it may be as a mix, but as the
system gets going should become more homogeneous as just snow. Still
looks like an intense snow band develops during the late
morning/early afternoon in all the CAMs. Have adjusted timing of both
snow and blowing snow mention as this feature traverses the CWA,
with a somewhat faster timing compared to our earlier forecasts. The
existential debate now is what amount of snow will it take to keep
ground blizzard conditions in the area once the band of snow passes
out of our area around 00Z. Suspect 1-3 won't cut it, but the higher
amounts may - so will leave the headlines in place which matches
that line of thinking.  Intensity of the snow is quite high and not
something I have recent experience with, as the GFS still generates
40 microbars of lift. Additionally we are also seeing over 100j/kg
CAPE in the vicinity of this band. Snow totals will be limited by
the north-south orientation and rapid progression from west to
east. May even see some thundersnow given the intensity of the
forcing.

.LONG TERM...(Wednesday through Sunday)
Issued at 401 AM CST Mon Dec 4 2017

Model consistency and agreement continued through the long term with
the large scale upper level flow over the region. Upper low pressure
troughing remains over much of the central and eastern U.S. from
Wednesday through Sunday with upper ridging along the west coast or
just inland. This means our region will be in deep north to
northwest flow through the entire period. The models do show the
ridge out west trying to push east/building heights into the weekend
allowing for some warmer Pacific air to push into the region.
Otherwise, with the new snow cover temperatures will be affected
through the long term. This snow cover will affect the ability for
warmer air off the surface to mix down this weekend. At this time,
with the Canadian air moving in along with the snow cover, highs are
expected to be in the 20s and lower 30s from Wednesday through
Friday. Temperatures are expected to warm into the 30s and lower 40s
by Sunday. With the exception of a few clipper systems early on
bringing some chances of light snow, most of the long term is
expected to be dry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 611 AM CST Mon Dec 4 2017

Expect snow, heavy at times, to move quickly across the region
affecting all locations. There may be a brief period of light rain
early before it all becomes snow. Otherwise, very strong northwest
winds of 25 to 45 knots will develop causing blowing snow and low
visibilities down to a quarter mile or less at times. The snow will
end quickly later this afternoon into the early evening along with
quickly diminishing winds. IFR/MVFR ceilings and visibilities are
expected with this low pressure system. Conditions will quickly
become VFR into the late afternoon and evening as the low pressure
system moves east.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
     for SDZ003>005-009-010-015>017-033>037-045-048-051.

     Blizzard Warning from noon today to midnight CST tonight for
     SDZ007-008-011-019>023.

     Blizzard Warning until 8 PM CST this evening for SDZ006-018.

MN...Blizzard Warning from noon today to midnight CST tonight for
     MNZ039-046.

&&

UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Dec 4, 3:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CST Mon Dec 4 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
338 AM CST Mon Dec 4 2017 /238 AM MST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Low pressure moving across the area today will result in wind
gusts topping out between 50 and 60mph and temperatures falling
below freezing. Initially we can expect scattered showers with
the precipitation falling as a mix of rain and snow, but as
temperatures cool and the storm organizes, we anticipate a band
of moderate to high intensity snow, which will follow the low as
it transitions across the region. Where snow is falling we can
anticipate poor visibility and blizzard conditions. There is some
uncertainty as to the conditions expected outside of this snowfall
band, which will vary between areas that receive very little
snowfall and locations that get higher amounts. Snow accumulations
will generally range from 1 to 5 inches with the focus area east
of the James valley to western Minnesota. Winds will weaken
somewhat tonight, but we will continue to see gusty winds all the
way through mid week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Dec 4, 6:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 AM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FREEZING RAIN    ROSCOE                  45.45N 99.33W
12/04/2017  E0.01 INCH       EDMUNDS            SD   EMERGENCY MNGR

            LIGHT ACCUMULATION OF ICE OBSERVED.

&&

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 blizzard. Local standard time, as filed.

Blizzard, Corson

When
December 4, 7:00 AM CST to 11:00 AM CST
Where
Corson forecast zone
Reported by
Public
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
December 4, 7:00 AM CST to 11:00 AM CST
Where
Dewey forecast zone
Reported by
Public
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
December 4, 8:00 AM CST to 11:00 AM CST
Where
Stanley forecast zone
Reported by
COOP Observer
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
December 4, 9:00 AM CST to 12:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
December 4, 9:00 AM CST to 1:00 PM CST
Where
Campbell forecast zone
Reported by
COOP Observer
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
December 4, 9:00 AM CST to 1:00 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
December 4, 9:00 AM CST to 1:00 PM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Sully

When
December 4, 10:00 AM CST to 1:00 PM CST
Where
Sully forecast zone
Reported by
COOP Observer
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
December 4, 11:00 AM CST to 3:00 PM CST
Where
Lyman forecast zone
Reported by
Public
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
December 4, 11:00 AM CST to 3:00 PM CST
Where
Edmunds forecast zone
Reported by
COOP Observer
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
December 4, 12:00 PM CST to 3:00 PM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
December 4, 12:00 PM CST to 4:00 PM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
December 4, 1:00 PM CST to 4:00 PM CST
Where
Faulk forecast zone
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
December 4, 1:00 PM CST to 4:00 PM CST
Where
Hyde forecast zone
Reported by
Public
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Hand

When
December 4, 2:00 PM CST to 5:00 PM CST
Where
Hand forecast zone
Reported by
Law Enforcement
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
December 4, 2:00 PM CST to 5:00 PM CST
Where
Buffalo forecast zone
Reported by
Public
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Brown

When
December 4, 3:00 PM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
December 4, 3:45 PM CST to 7:00 PM CST
Where
Hamlin forecast zone
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Spink

When
December 4, 4:00 PM CST to 7:00 PM CST
Where
Spink forecast zone
Reported by
Emergency Manager
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Day

When
December 4, 4:00 PM CST to 7:00 PM CST
Where
Day forecast zone
Reported by
Law Enforcement
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Clark

When
December 4, 4:00 PM CST to 7:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Codington

When
December 4, 4:00 PM CST to 7:30 PM CST
Where
Codington forecast zone
Reported by
Law Enforcement
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 4, 5:00 PM CST to 8:00 PM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
December 4, 5:00 PM CST to 8:00 PM CST
Where
Roberts forecast zone
Reported by
Emergency Manager
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 4, 5:00 PM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
December 4, 5:00 PM CST to 9:00 PM CST
Where
Deuel forecast zone
Reported by
Law Enforcement
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731425, 731426, 731427, 731428, 731429, 731430, 731431, 731432, 731434, 731436, 731433, 731435, 731437, 731439, 731442, 731461, 731477, 731489, 731481, 731485, 731486, 731488, 731484, 731487, 731490, 731491.